Harm Reduction: LSD

Disclaimer:

Whilst Oxford SU does not condone the use of illegal drugs or the misuse of prescription drugs, we recognise that some students may use drugs during their time at University. We hope that the information provided in this booklet will help readers to be better informed about their/ their friends drug use, the risks posed, how these can be mitigated, and where to seek help for drug use.

Drug use always carries risks:

People cannot use drugs without a risk of being harmed. Oxford SU cannot be held responsible for any harm, however it occurs, in connection with information provided here. We also bear no responsibility for the content of external sites accessed through links provided. Scienti c understanding is always developing, so information here, as anywhere else, is not guaranteed to be valid and new evidence may overturn it. Information provided in this booklet does not explain every possible risk, nor does it provide practical, personalised guidance for drug taking.

 

If you are worried about your or your friends drug use, you can seek confidential support through the following services:

Student Advice is the only independent advice and information service exclusively available to University of Oxford students.

Advisors are trained to deal with a wide range of issues such as academic appeals, money management, accommodation problems, disciplinary matters, harassment and many other aspects of student wellbeing and welfare.

Student Advice can also signpost students to organisations who o er specialist support, including local substance abuse and addiction services.

How to speak to an Advisor

Email advice@oxfordsu.ox.ac.uk

Drop In
2-4pm Wednesdays (term time only)

Appointments (Telephone or face to face)

Email us or request an appointment via our website oxfordsu.org/advice

Turning Point in Oxfordshire o ers information and advice for alcohol and drug issues. They provide a wide range
of treatment options including harm reduction advice, structured group work programme, activities and one-to-one key working sessions to promote recovery. The Wellbeing Cloud is Turning Point’s dedicated website promoting wellbeing and recovery. It includes some helpful online tools. Take a look and find out more:

www.wellbeing.turning-point.co.uk/ oxfordshire

01865 261 690

Ground Floor, Rectory Centre,
27-29 Rectory Road
Oxford
OX4 1DU

What is LSD?

LSD (other names include ACID, DOTS, TAB, SMILIES) is a psychedelic hallucinogen. Psychedelic hallucinogens induce states of altered perception and thought, frequently with heightened awareness of sensory input but with diminished control over what is being experienced.

 

Effects of using LSD

Unlike other drug classes like stimulants, LSD and other hallucinogens do not produce predictable or repeatable effects. More so than other drugs, an in-dividual’s expectations and choices strongly affect the experience. 

IMMEDIATE EFFECTS

anxiety

panic

paranoia

disassociation

reliving traumatic experiences

overwhelmed

Intense emotions

changed perceptions

AFTER-EFFECTS

Detachment/alienation from surroundings

Brain fog

Emotional lift

Emotional drain

Flashbacks to the ‘trip’

LONG-TERM EFFECTS

Addiction: LSD is not considered an addictive drug. Whilst LSD can produce intense joy, this cycle of compulsive re-use cannot occur because a dose that produced intense effects will do little or nothing if repeated in the following days. It takes a little while before the brain loses this resistance to psychedelic effects. However, some people are very attached to LSD, perhaps finding it an important spiritual tool, and take it frequently.

HPPD: long-lasting changes in perception called HPPD can happen, this could be a seriously disabling condition at worst, unlike the brief flashbacks people get as an after-effect of tripping on LSD.

 

Harm reduction:

things to consider

WHAT ARE YOU TAKING AND HOW?

LSD does not kick in straight away but e ects usually come on within an hour. The peak of the trip might last for over 4 hours, with decreasing effects continuing for up to 12 hours afterwards.

LSD has a nearly unique property; exceptionally low toxicity. That means that taking far too much might be incredibly distressing (you might even need medical help), but it will probably not harm your body. However, if the ‘LSD’ is actually another drug like an ‘NBOMe’ chemical, taking much too much could kill you. The trade in LSD is illegal, which makes it especially hard to be entirely sure that the drug is just what it is supposed to be. This risk is particularly high if you intend to take an unusually large dose from a supply you have not used before.

COULD YOU GET ADDICTED?

It is difficult to measure doses of LSD reliably as they are very inconsistent, and impossible to fully imagine the effects if you have not tried it before. Therefore, LSD should be avoided if the user is not prepared to have a more overwhelming experience than they might ideally have intended. Many people choose not to take psychedelics because they do not want to feel out of control.

SET AND SETTING

A useful way of remembering the factors that help determine whether a trip is rewarding or nightmarish is the concept of ‘set’ and ‘setting’. A person’s ‘set’ (or mind-set) includes their mood, disposition, thoughts and expectations. A person’s ‘setting’, is the specific place and social situation in which they take the drug. Taking hallucinogens in a calm, familiar place, with someone you trust to be your sober ‘trip-sitter’ is far less likely to be something regretted for life.

HAVING A SITTER

Psychedelic drugs trigger a complex range of altered states of consciousness which can make people highly suggestible, especially in the presence of other people. This also means that their ideas strongly influence the way that they perceive the world. For example, once the thought has occurred that they might be dying, they may see their skin appearing to go grey and blotchy. However, this suggestibility is not necessarily all bad; it means that a sober helper, (sometimes called a ‘trip sitter’) can often successfully reassure them or distract them with a change of scene or showing them something. It is essential to remind someone who is showing signs of beginning to have problems that what they are feeling is not real, and that they have taken a drug which will wear off . Reassuring comments and gestures can be helpful. Have a discussion before you begin as to what to do if things do not go smoothly.

 

Harm reduction:

combinations to avoid

Mental Health: Mental health issues, even if never formally diagnosed, increase your chance of a bad experience or psychological harm. The chance of triggering psychotic episodes is very low for most people, especially when the user takes steps to contemplate and minimise the risks, but higher for people who have, or have ever had a psychotic condition such as schizophrenia, or their close relatives.

Other Drugs: LSD should not be taken by those who are on psychiatric medications in order to exclude any potential for adverse drug interactions.

 

What to do in an emergency

Symptoms and signs – not all may be present?

drowsiness, loss of coordination and collapse

confusion or hallucinations

altered breathing pattern or breathing difficulty

mood changes including excitability, aggression or depression

pale, cold and clammy skin

nausea or vomiting

seizures

abdominal pain

evidence of poisons, containers, smells, etc

How you can help

1. ASSESS THE PATIENT

Check the level of consciousness. If the patient is not fully conscious and alert, turn them onto their side and ensure they are not left alone.

2. REASSURE THE PATIENT

Talk to the patient in a quiet and reassuring manner.

Sometimes patients may become agitated. Enlist friends or family to calm and reassure the patient. Consider calling the police if the safety of the patient or others becomes threatened.

3. IDENTIFY THE DRUG TAKEN

Ask what the patient has taken, how much was taken, when it was taken, and whether it was swallowed, inhaled or injected.

Look for evidence that might assist the hospital sta with treatment and keep any container, syringe or needle and any vomit to aid analysis and identification.

Some drugs create serious overheating of the body, and if this is noticed, remove unnecessary clothing to allow air to reach the skin surface to assist with cooling.

CALL 999 FOR AN AMBULANCE.